Virginia, 2018

Strong Wind in Virginia, April 23, 2018

April 23, 2018 · NWS RNK · 1 event in 1 county or zone

Strong winds caused a trailer home to be blown off its foundation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong winds caused a trailer home to be blown off its foundation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 23, 1:06 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 1:06 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
206 AM EDT Mon Apr 23 2018

.SYNOPSIS...
Overnight through Wednesday, a slow moving area of low pressure will
progress from the Middle Mississippi River Valley northeast to over
the eastern Great Lakes region by Wednesday afternoon. The result
for our area will be widespread heavy rain for the whole region, and
gusty winds across the mountains. In the wake of this system, two
additional disturbances look to cross over or near our area Thursday
into Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1013 PM EDT Sunday...

Rain shield continues to make slow northeastward progress, with
high clouds steadily lowering with southwestern extent.
Regional radar mosaic depicts a band of rain associated with 35
to 40 dbz echoes, trailing from Asheville NC northwestward
through Knoxville TN into north-central TN. Extrapolation should
bring this band of rain northeast into Watauga County close to
0530z/around 130 AM. Tried to better account for this in terms
of PoPs by showing a faster increase between 03-05z. Steadier
rain more likely toward morning in these southwestern areas,
however, based on indication from incoming 00z/23rd NAM.

Temps have cooled quicker than prior indications, perhaps a
consequence of cloud cover being a little thinner/thicker
cloudiness being slower to advance north. Tried to show a little
more cooling through 2 AM in the grids using a consensus blend
approach to get temperatures back more closely in line.

Aside from that, freshened up the wording in the Flood Watch and
Wind Advisory products, but no changes made to either attm.

As of 230 PM EDT Sunday...

A slow moving upper level low pressure system will progress from
just west of Memphis, TN tonight, to just northwest of Nashville, TN
by tomorrow afternoon. In advance of this low, winds across our
region will become southeast, and gradually increase in speed. The
result will be copious moisture drawn into the area from the
Atlantic getting lifted upslope into and across most of the area.
Also, by Monday afternoon, the influence of the left exit region of
the upper jet on the south side of the upper low will add a region
of strong diffluence aloft across the area. With this scenario, we
are expecting a heavy rain event for the area, with the
precipitation making its way into the area from southwest to
northeast late tonight through Monday. The amounts expected over a
multi-day period will prompt the issuance of a Flood Watch. Please
reference the HYDROLOGY section of this discussion for details.

The exception to the above pattern will be the far southwestern part
of our forecast area where a southeast flow yields downsloping
conditions. Areas such as Bluefield, WV, and Richland and Tazewell,
VA should have notably less precipitation, but much gustier winds.
The gusty winds will also be prevalent at the higher ridge tops of
the Northern Mountains of North Carolina, and the Mountain Empire
region of southwest Virginia. At these different locations, gusts of
35 to 45 mph are expected starting early Monday morning at the
highest elevations, and spreading to lower elevations by Monday
afternoon. A Wind Advisory will be posted to address these concerns.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Sunday...

Definitely looking at a wet period from Monday night into Tuesday
night. Will be monitoring flooding issues both stream flooding, to
potential main stem flooding. See hydro section below for details.

Southeast low level jet increases to 2 to 4 standard deviations above
normal Monday hence the wind advisory. Having rain falling may
hinder winds mixing down, but higher terrain from East River
Mountain along the Appalachian Trail to the NC mountains will be very
windy, with gusts to 45 to 55 mph not out of the question.

PWATs and moisture transport although high, not too much over 1 SD.
Expect the surface low over Georgia Monday evening to work with the
strong high off the New England coast to pull Atlantic moisture
right into the Blue Ridge. Although deep convection is not expected
some rainfall rates of one half inch for 3-6 hours may lead to
flooding.

The low takes on a Miller B setup with one weakening over KY/TN
while secondary one strengthens over southeast NC by Tuesday
afternoon. The southeast flow weakens Tuesday afternoon so rainfall
will begin to wind down by evening.

The surface low should be off the mid-Atlantic Coast Wednesday, with
lingering showers as the upper trough stays to our west and a
northern stream front tracks toward us.

Temperatures staying very cool Tuesday with rain and east flow, with
highs running about 1- to as much as 20 degrees below normal, and
with a wedge in place, coolest highs will be along the Blue ridge
into the Alleghanys with upper 40s to lower 50s, while far southwest
VA toward Chilhowie will reach the upper 50s, and the piedmont
should reach the mid 50s.

The clouds and rain will keep low temps above normal Monday and
Tuesday night in the mid 40s to lower 50s.

With not much airmass change Wednesday with northwest flow
increasing along with a return of some sunshine east of the
mountains, highs will milder, from the upper 50s to lower 60s
mountains, to lower 70s east of the Blue Ridge.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 135 PM EDT Sunday...

Deterministic models are highly variable this period, especially
after Thursday with the pattern. The 00z ECMWF takes a front east
of us by Thursday morning with drier weather in place, followed by a
weak piece of energy  moving over the Gulf Coastal States into
Friday morning while surface high stays over our area. The 500 mb
pattern shows a broad trough over the eastern half of the nation,
with two distinct storm tracks into the weekend. Overall the ECMWF
has us mainly dry with a few showers possible with a front cutting
across Saturday.

Meanwhile, the 12z GFS shows a strong Gulf Coastal system Thursday
with better southwest flow into the southern Appalachians. Then it
develops a surface low across the central Carolinas Thursday
evening, tracking it to the mid-Atlantic coast by Friday afternoon
while a strong northern stream upper low forms over the lower Great
Lakes, with a secondary front and shot of colder air moving in
Friday night into Saturday.

Will lean toward the steadier ensemble means this period which for
now paints at least a small chance of showers Wed night-Friday, with
possibly cold enough air after the front Saturday morning to have
snow showers in the Alleghanys. Expect temperatures to run at or
just below normal this period.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...

Satellite imagery and surface observations indicate that
moisture continues to work its way into the Highlands of
northern North Carolina, gradually overcoming the dry air
currently in place. As such, ceilings continue to lower, however
believe TAF sites will remain VFR through the remainder of the
night.

Rain will move into the area from southwest to northeast during
late morning and the afternoon. While ceilings may flux between
VFR and sub-VFR shortly before the arrival of rainfall today,
believe ceilings will quickly fall and remain in MVFR/IFR
territory once steady rainfall arrives.

As the pressure gradient increases ahead of the low, variable
winds will trend more toward the southeast, and some decent wind
gusts can be expected in many of the mountainous locations. BLF
in particular will see some very strong winds with occasional
gusts to near 40 MPH possible.

Extended Aviation Discussion...

Sub-VFR ceilings and visibilities and gusty winds in the west,
will continue through tonight and early Tuesday.

Tuesday afternoon and night, the low pressure responsible for
the wet weather will shift east of the area. This will bring our
winds to the northwest, and allow for the precipitation to trend
showery in the west.

The weather pattern will remain unsettled Thursday into Friday
as a series of disturbances crosses the area, each with the
potential for providing showery precipitation and localized
sub-VFR conditions.

&&

.HYDROLOGY...
As of 300 PM EDT Sunday...

A prolonged period of strong upslope, moisture laden flow into the
region will produce a very generous rainfall for most of the region.
Amounts of one to two inches will be common for most the area.
However, across the area near the crest of the Blue Ridge from near
Floyd, VA southwest into the Northern Mountains of North Carolina,
amounts of three to four inches are more likely. It will be this
region, and downstream flow areas in parts of Patrick, Surry, and
Wilkes Counties, that have the greatest potential for flooding in
the nearer term. A flood watch will be in effect from 800 AM Monday
through 400 PM Tuesday. Confidence in a significant upslope rain
event is heightened by the Ensemble easterly wind component
anomalies of 2 to 4 standard deviations during the time of concern.

Looking a little bit further out in time, Model Ensemble River
Forecast are focusing on the Dan River as a location to watch for
possible minor river flooding once we reach the Tuesday into
Wednesday time frame.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 8 AM EDT this morning through Tuesday
     afternoon for VAZ015>017-032.
     Wind Advisory until midnight EDT tonight for VAZ007-009-015.
NC...Flood Watch from 8 AM EDT this morning through Tuesday
     afternoon for NCZ001>003-018-019.
     Wind Advisory until midnight EDT tonight for NCZ001-018.
WV...Wind Advisory until midnight EDT tonight for WVZ042.

&&

SYNOPSIS...DS
NEAR TERM...AL/DS/JR
SHORT TERM...WP
LONG TERM...WP
AVIATION...JR/NF
HYDROLOGY...DS
Hazardous weather outlook, Apr 23, 3:50 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
450 AM EDT Mon Apr 23 2018

NCZ001-018-VAZ015-240900-
Ashe-Watauga-Grayson-
450 AM EDT Mon Apr 23 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-003-019-VAZ016-017-032-240900-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
450 AM EDT Mon Apr 23 2018

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042-043-240900-
Tazewell-Smyth-Mercer-Summers-
450 AM EDT Mon Apr 23 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-WVZ044-507-508-240900-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-Western Greenbrier-
450 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Southeast winds could gust over 45 mph along the highest peaks this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ010>014-018-022>024-033>035-043>047-058-059-240900-
Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
450 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and Tonight.

Rainfall amounts of 1 to locally 2 inches are expected to fall today
and tonight. Small stream and creek flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rainfall on Tuesday will sustain the possibility of
flooding on small streams and creeks. Some of the larger rivers will
crest around bankfull later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Tazewell

When
April 23, 4:35 AM EST
Where
Tazewell forecast zone
Measured
25 kt (29 mph) measured gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

A trailer home was blown off its foundation by strong winds. The wind gust was measured from the nearby Bluefield, West Virginia airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748533.